Texas, 2015

Winter Storm and Winter Weather in Texas, January 21 to 22, 2015

January 21 to 22, 2015 · NWS AMA · 20 events in 20 counties and zones

A vigorous weather system moving out of the Southwestern United States into the southern Plains resulted in significant snowfall across the Texas Panhandle on the 21st and 22nd. Ahead of this system, moist air was lifted over a cold front that stretched across the southern High Plains.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous weather system moving out of the Southwestern United States into the southern Plains resulted in significant snowfall across the Texas Panhandle on the 21st and 22nd. Ahead of this system, moist air was lifted over a cold front that stretched across the southern High Plains. On Wednesday morning, enhanced lift ahead of the upper-level low generated a band of precipitation from northeastern New Mexico into the Oklahoma Panhandle and the northern Texas Panhandle. As precipitation continued to fall, temperatures dropped to near freezing, and much of the rain changed to snow. Locations including Boise City, OK; Dalhart, TX; and Dumas, TX received 5 to 10 inches of snow. The transition to snow occurred across nearly the entire area by Wednesday evening.

A narrow band of heavy snow developed along and near Interstate 40 between the New Mexico and Oklahoma state lines during the late evening. This particularly heavy band of snow resulted in accumulation rates of up to 4 inches per hour. The highest snowfall amounts were under this band of snow and included Amarillo where up to 13 inches of snow fell across portions of the city. 11 inches of snow was measured at the NWS office before midnight on the 21st setting a new daily snowfall record for Amarillo. This ranked number 11 on the list of all-time snowiest calendar days for the city. An additional inch fell after midnight for an official snow total of 12 inches. Thought heavy snow limited travel and closed many businesses and schools, the moisture was welcomed in an a region experiencing ongoing drought conditions.

The following is a list of snowfall totals per county: 11 to 13 inches at Amarillo (Potter and Randall counties); 10 to 12 inches at Claude (Armstrong County); 8 to 11 inches at Pampa (Gray County); 9 to 10 inches at Dalhart (Dallam and Hartley counties); 7 to 8 inches at Vega (Oldham County); 7 inches at Dumas (Moore County); 6 to 7 inches at Clarendon (Donley County); 6 to 7 inches at Stratford (Sherman County); 6 inches at Miami (Roberts County); 5 to 6 inches at Borger (Hutchinson County); 5 to 6 inches at Wheeler (Wheeler County); 3 inches at Wellington (Collingsworth County); 3 inches at Perryton (Ochiltree County); 2 to 3 inches at Canadian (Hemphill County); 1 to 2 inches at Lipscomb (Lipscomb County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 21, 5:35 AM CST, 25 minutes earlier.

Area forecast discussion, Jan 21, 5:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
535 AM CST WED JAN 21 2015

...SIGNIFICANT ACCUMULATING SNOW EXPECTED ACROSS THE PANHANDLES TODAY
THROUGH THURSDAY EVENING...

.SHORT TERM...TODAY AND TONIGHT
EARLY MORNING WATER VAPOR SATELLITE IMAGERY SHOWS AND UPPER-LEVEL
TROUGH OVER THE GREAT BASIN. SNOW HAS ALREADY STARTED THIS MORNING IN
EASTERN COLORADO IN ASSOCIATION TO AN AREA OF LIFT DIGGING OVER THE
ROCKIES. A JET STREAK AND A SHORTWAVE TROUGH OVER THE FOUR CORNERS
REGION WILL LEAD TO INCREASING MOIST ISENTROPIC LIFT OVER THE
SOUTHERN PLAINS. DESPITE THE POSITIVE TILT TO THIS SYSTEM...DYNAMICS
ALOFT LOOK FAVORABLE TO PRODUCE HEAVY SNOWFALL. BUFKIT SOUNDINGS AND
SURFACE OBS ACROSS THE AREA THIS MORNING INDICATE MOISTURE PROFILES
FAVORABLE TO SUPPORT MODERATE TO HEAVY SNOW. THUS EXPECT THE AREA OF
SNOW IN EASTERN COLORADO TO MOVE INTO THE NORTHWESTERN ZONES THIS
MORNING. IN THIS AREA TEMPERATURES WILL BE NEAR OR BELOW THE FREEZING
MARK...SO EXPECT THE PRECIP TYPE TO BE ALL SNOW. HOWEVER ELSEWHERE
TEMPERATURES WILL WARM INTO THE MID TO UPPER 30S SO PRECIP PHASE WILL
START OUT AS RAIN BEFORE TRANSITIONING TO ALL SNOW LATER TODAY. ISENTROPIC
LIFT WILL WEAKEN THURSDAY MORNING WHILE DRIER AIR MOVES IN ALOFT.
THIS WILL GRADUALLY CAUSE THE SNOW TO TAPER OFF DURING THE DAY.

CONFIDENCE IN THIS SYSTEM BRINGING SIGNIFICANT SNOWFALL ACCUMULATIONS
HAS INCREASED SUBSTANTIALLY AS NWP MODEL GUIDANCE AND WPC WINTER
WEATHER DESK INDICATE AS MUCH AS A FOOT OF SNOW IN THE NORTHWESTERN
TEXAS PANHANDLE. HAVE GONE AND INCREASED POPS AND QPF...WHERE
SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES CAN BE EXPECTED OVER THE
SOUTHWESTERN TEXAS PANHANDLE. GIVEN THESE HEFTY SNOWFALL
ACCUMULATIONS HAVE GONE AND FLIPPED THE WINTER STORM WATCH OVER TO A
WARNING. WITH THE EASTERN TEXAS AND OKLAHOMA PANHANDLE SWITCHING OVER
TO SNOW LATER THIS AFTERNOON...EXPECT ACCUMULATIONS TO BE
LIGHTER...GENERALLY AROUND 3 TO 5 INCHES. HAVE ISSUED A WINTER
WEATHER ADVISORY FOR THIS AREA UNTIL THURSDAY EVENING WHEN THE SNOW
WILL EXIT THE AREA.

.LONG TERM...
BEYOND THURSDAY HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED
FORECAST AS DRY NORTHWEST FLOW SETS UP ACROSS THE AREA. THIS WILL
ALLOW FOR A STEADY WARMUP FRIDAY INTO NEXT WEEK...ALTHOUGH THIS WILL
BE DEPENDENT ON HOW MUCH SNOW COVER EXISTS IN THE WAKE OF THIS WINTER
STORM. GIVEN THE HIGH CONFIDENCE IN SIGNIFICANT SNOWFALL
ACCUMULATIONS...HAVE LOWERED TEMPERATURES FRIDAY THROUGH SUNDAY.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...
     GRAY...HEMPHILL...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HUTCHINSON...MOORE...
     SHERMAN.

     WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DEAF
     SMITH...OLDHAM...POTTER...RANDALL.

OK...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM CST
     THURSDAY FOR THE FOLLOWING ZONES: BEAVER.

     WINTER STORM WARNING UNTIL 6 PM CST THURSDAY FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

02/05
Hazardous weather outlook, Jan 21, 4:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 AM CST WED JAN 21 2015

OKZ001>003-TXZ001>020-212200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 AM CST WED JAN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.
SNOW IS EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TODAY AND
TONIGHT. THE HEAVIEST SNOWFALL...AROUND 8 TO 10 INCHES WITH LOCALLY
HIGHER AMOUNTS...IS EXPECTED ACROSS THE NORTHWESTERN TEXAS AND
OKLAHOMA PANHANDLES. THE REMAINDER OF THE WESTERN AND CENTRAL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WILL GENERALLY SEE 3 TO
6 INCHES OF SNOW. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS
TODAY AND TONIGHT. ELSEWHERE...PRECIPITATION WILL START OUT AS RAIN
BUT WILL CHANGE TO SNOW THIS AFTERNOON. LIGHTER SNOWFALL ACCUMULATIONS
OF 2 TO 4 INCHES ARE EXPECTED IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AREA
THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SNOW WILL CONTINUE THURSDAY MORNING BEFORE TAPERING OFF IN THE
AFTERNOON. BEFORE THE SNOW TAPERS OFF...A TOTAL OF 10 TO 12 INCHES
OF SNOW...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED ACROSS THE
NORTHWESTERN TEXAS AND OKLAHOMA PANHANDLES. SNOW TOTALS WILL RANGE
FROM 6 TO 10 INCHES OVER THE REMAINDER OF THE WESTERN AND CENTRAL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES TO 3 TO 5 INCHES IN THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE WINTER STORM WARNING FOR
THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES
AND THE WINTER WEATHER ADVISORY FOR THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES REMAINS IN EFFECT UNTIL 6 PM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 5 winter weather. Local standard time, as filed.

Winter Storm, Dallam

When
January 21, 6:00 AM CST to January 22, 6:00 PM CST
Where
Dallam forecast zone
Reported by
CoCoRaHS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Total snowfall of 9 to 10 inches occurred in Dallam County. A CoCoRaHS Observer in Texline measured 9.3 inches of total snow accumulation at 7:00 AM CST on the 22nd.

Winter Storm, Sherman

When
January 21, 6:00 AM CST to January 22, 6:00 PM CST
Where
Sherman forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Total snowfall accumulation of 6 to 7 inches in Sherman County. A trained spotter measured 7 inches of total snow accumulation in Stratford at 8:00 AM CST on the 22nd.

Winter Storm, Hartley

When
January 21, 6:00 AM CST to January 22, 6:00 PM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Total snowfall accumulation of 9 to 10 inches in Hartley County. An NWS Cooperative Observer measured 9 inches of total snowfall accumulation at 8:40 AM CST in Dalhart on the 22nd. Liquid equivalent was 1.03 inches.

Winter Storm, Moore

When
January 21, 6:00 AM CST to January 22, 6:00 PM CST
Where
Moore forecast zone
Reported by
Law Enforcement
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Dumas Police measured 7 inches total snowfall at Dumas.

Winter Storm, Gray

When
January 21, 11:00 AM CST to January 22, 6:00 PM CST
Where
Gray forecast zone
Reported by
COOP Observer
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Storm total snow of 8 to 11 inches occurred in Gray County. 8 inches was measured by an NWS Cooperative Observer 4 miles west-southwest of Lake McClellan. The public measured a total of 10.5 inches at McLean.

Winter Storm, Oldham

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Oldham forecast zone
Reported by
Trained Spotter
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Total snowfall accumulation of 7 to 8 inches at Vega. At 10:00 AM CST on the 22nd, the Sheriff's Office reported 8 inches of total snow accumulation in Vega.

Winter Storm, Potter

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Potter forecast zone
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Total snowfall accumulation of 11 to 13 inches in Potter County. Most of the snow fell in a period of heavy snow that occurred during the late evening hours lasting into the early morning hours. Snowfall rates of 3 inches per hour were observed at the National Weather Service Office near the Amarillo airport. By Midnight, 11 inches of snow had fallen at the NWS office. A total of 12 inches of snow fell at the NWS office. There were media and public reports of up to 13 inches across the city of Amarillo.

Winter Storm, Carson

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Total snowfall accumulation of 11 to 13 inches in Carson County. By 11:30 PM CST on the 21st, 5 to 7 inches of snow had fallen in Panhandle resulting in several vehicles being stuck, per the Sheriff's Office dispatch. The public reported storm total snow amounts of 12.5 on the east side of Panhandle and in Groom.

Winter Storm, Deaf Smith

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Emergency Manager
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Total snowfall accumulation of 9 to 10 inches in Deaf Smith County. A trained spotter in Dawn measured storm total snow accumulation of 9 inches. The emergency manager measured 10 inches in Hereford.

Winter Storm, Randall

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Randall forecast zone
Reported by
COOP Observer
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Total snowfall accumulation of 11 to 13 inches in Randall County. Most of the snow fell in a period of heavy snow that occurred during the late evening hours lasting into the early morning hours. There were media and public reports of up to 13 inches across the city of Amarillo. Reports from NWS Cooperative observers and NWS employees indicated 11 to 11.5 inches fell in Canyon.

Winter Storm, Hutchinson

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Total snowfall accumulation of 5 to 6 inches across Hutchinson County. An NWS Cooperative Observer measured a total of 5.7 inches in Borger. A member of the public measured 6 inches in Fritch.

Winter Storm, Armstrong

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Armstrong forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Total snowfall accumulation of 10 to 12 inches in Armstrong County. As of 1:33 AM CST, the Sheriff's Office Dispatch estimated 11 inches of snow accumulation at Claude and several vehicle accidents.

Winter Weather, Lipscomb

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Lipscomb forecast zone
Reported by
COOP Observer
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Total snow accumulation of 1 to 2 inches was reported by an NWS Cooperative Observer and Law Enforcement at Lipscomb.

Winter Weather, Collingsworth

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Collingsworth forecast zone
Reported by
Law Enforcement
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

A wet snow, mixed with rain at times, accumulated to a total of 3 inches at Wellington.

Winter Storm, Roberts

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Roberts forecast zone
Reported by
Post Office
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Snow total of 6 inches was measured at the Post Office in Miami.

Winter Weather, Ochiltree

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Ochiltree forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Law enforcement estimated 3 inches of total snowfall at Perryton. Roads were reported to be icy.

Winter Weather, Hansford

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Hansford forecast zone
Reported by
Law Enforcement
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Law enforcement estimated 2.5 inches of snow fell at Spearman.

Winter Weather, Hemphill

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Hemphill forecast zone
Reported by
Law Enforcement
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Snow total of 2 to 3 inches occurred across Hemphill County. Law enforcement estimated 3 inches of snow fell 12 miles southeast of Canadian.

Winter Storm, Wheeler

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Wheeler forecast zone
Reported by
Law Enforcement
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Snow total of 5 to 6 inches fell across Wheeler County. The public measured a total of 6 inches at Twitty.

Winter Storm, Donley

When
January 21, 3:00 PM CST to January 22, 6:00 PM CST
Where
Donley forecast zone
Reported by
Public
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Law enforcement estimated 6 inches of total snow accumulation at Clarendon. The public measured a total of 6.5 inches of snow accumulation in Hedley.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557690, 557691, 557692, 557693, 557751, 557694, 557695, 557696, 557697, 557701, 557702, 557703, 557749, 557750, 557752, 557753, 557754, 557755, 557756, 557757.